Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 101, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 4, 2003, 5:01 PM EDT for Baltimore County, Maryland. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 5:01 PM EDT (21:01 UTC)
- Expired
- Jul 4, 2003, 6:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Baltimore County, MD
The radar
The Sterling radar (KLWX), 90 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KLWX 042101
SVRLWX
MDC005-042200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BALTIMORE COUNTY IN NORTHERN MARYLAND
* UNTIL 600 PM EDT.
* AT 500 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
MILES NORTHWEST OF GLYNDON...MOVING SOUTHEAST AT 15 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CARNEY...
COCKEYSVILLE...HAMPTON...PERRY HALL...PIKESVILLE AND TIMONIUM.
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. VERY HEAVY RAINFALL MAY PRODUCE LOCALIZED
FLOODING AS WELL. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS THE STORMS
APPROACH.
LAT...LON 3962 7681 3949 7689 3938 7672 3939 7644
3955 7657
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:39 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 4, 2:39 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 239 PM EDT FRI JUL 4 2003 SHORT TERM...(TONIGHT AND SATURDAY) WEAK TROUGH PASSING TO THE NORTH OF FA TODAY...SOUNDING SHOWS THAT WE ARE CONDITIONALLY UNSTABLE THIS AFTERNOON. SO WITH CURRENT TSTM IN PA AND WV WILL HAVE SCHC IN ACROSS THE FA TONIGHT. GUIDANCE CONTINUE TO DEVELOP A SUMMERTIME SUBTROPICAL RIDGE OVR THE SRN CONUS...WITH THE MAIN BAND OF WESTERLIES REMAINING JUST N OF THE MID ATL. MAIN BAND OF WESTERLIES WAFFLES BACK AND FORTH ACROSS THE MASON DIXON...AND THIS MAKE THE FORECAST A BIT COMPLICATED. SAT...STG HTG WL BE THE MAIN PROB OF THE DAY...LEE TROF DEVELOPS...AND LLVL MOISTURE CONTS TO INCRS. WOULD XPCT SCT CONVECTION TO DEVELOP IN THE FAVORED TERRAIN AREAS...AND ALSO ALG THE LEE TROF. A FEW STORMS MAY BE STRONG TO SEVERE. ALSO TEMPS AND HEAT INDICES WL BE ON THE RISE SAT WI HEAT INDICES CLIMBING INTO THE 100-110F RANGE...SO WL ISSUE HEAT ADV FOR MOST OF CWA. ND SAT NIGHT-FRI SAT NIGHT...MODELS SUGGEST A LARGE CONVECTIVE COMPLEX WILL EVOLVE OVR THE UPPER MIDWEST TONIGHT AND TRACK ACROSS PA ON SAT. THIS ACTIVITY WILL LIKELY SKIRT OUR NRN ZONES. WILL REINTRODUCE THE SCHANCE POPS EVERYWHERE AS OUTFLOW BDRIES COULD GENERATE ISOLD ACTIVITY. SUN-WED...POPS GENERALLY AT CLIMO (SCHANCE 20%) ASSOCIATED WITH ANY LEFTOVR BDRIES FROM PREVIOUS CONVECTION IN A WARM JUICY AMS. TEMPS GENERALLY AOA 90. MINS GENERALLY AROUND 70 MOST AREAS MID 70S URBAN AREAS. THU-FRI...GFS SUGGESTS AN UPPER TROF AMPLIFYING TOWARD THE EAST COAST WILL PUSH A STG CDFNT THRU THE AREA EARLY THU. ROSA .LWX... DC...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001. MD...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018. VA...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY FOR ZONES VAZ025>031...VAZ036>042...VAZ050>057. WV...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>053...WVZ055.
Hazardous weather outlook, Jul 4, 10:45 AM EDT, 6 hours 16 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-050900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1045 AM EDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... HEAT INDICES A FORECAST TO REACH THE 100F TO 105F RANGE SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY NEAR AND NORTH OF THE BALTIMORE/WASHINGTON METRO AREAS. ND
In the hours before
Special weather statement, Jul 4, 4:34 PM EDT, 27 minutes before
VAZ039-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 434 PM EDT FRI JUL 4 2003 AT 434 PM...DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES NORTHWEST OF ROCHELLE...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL PRODUCE HEAVY RAIN...AND MAY CAUSE FUTURE LOCALIZED FLOODING. SOUTHWEST MADISON COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 530 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
Local storm report, Jul 4, 4:51 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 PM EDT FRI JUL 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM MIDDLETOWN MD WIND DAMAGE
07/04/03 FREDERICK FEW TREES DOWN
0347 PM MYERSVILLE MD WIND DAMAGE
07/04/03 FREDERICK FEW TREES DOWNThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:38 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 37 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.